Warning!!!! Tramadol

Just wanted to share my experience with everyone in case it helps someone avoid what i am going through now. This will probably be my last post here as having spent the last 5 years in pain and convinced it was endo i finally persuaded the gynae to do lap, which i went skipping optimistically into on Monday so sure this was the start of feeling better only to be told it was all clear. I must have been the only person coming out of hospital crying in desperation and devastation having been told there wasen't a problem there. So back to square one for me:(

Anyway, before surgery, i decided that afterwards i would ditch the Tramadol that i've been taking for a year 3 times a day. A rash decision especially as they were the only thing that worked for me but again- ever optimistic! To cut a long story short it seems that i am now hooked on the painkiller, Tramadol. Suffered severe withdrawel symptoms for 2 days before i couldn't stand it any longer and gave in. After taking just one pill it only took about 30 mins before i felt like me again. The symptoms being an army of ants digging with spades in my insides or maybe a crackling fire consuming me. Dizziness, nausea, sweating and shivering, anxiety, feelings of despair and literally wanting to die. I shut myself off from everyone and couldn't even make a call to my sick, elderly Mother. I was as they say almost literally climbing the walls.

My GP is now exploring other avenues again for the pain but to be honest that now seems secondary to getting myself of these evil pills. I have started a plan of smaller dose, slow release Tramadol and i guess will have to take each day as it comes. Yesterday was the first day doing this and i just about held in there - but only just.

Please, please ladies i do know how much pain you are all in and it makes me sad when i read your stories and think of my own but be careful about what you use to control your pain. I definately regret having set eyes on Tramadol and now feel that i have given myself just another problem to deal with.

Take care ladies xxx

9 Replies

oldestnewest
  • Thanks for warning, thats why i only take it when im desperate, even though my gp told me to take it 4 times a day!

    Do you mind me asking what symptoms you had that made you think you have endo?

    I have my first lap on wed and like you am convinced ive got endo, but have a feeling of dread and they will find nothing.

    I know someone who was in similar situation to you and they went for complex allergy testing. Not saying will answer everything, but eliminating lots really helped her symptoms x

  • Hi Lille, I hope your lap goes as you want it to on Wed. The symptoms i have are chronic pain in my lower abdomen, usually more on the right side. This sometimes radiates outwards across my pelvis. Also pain/irritation down the front of my thighs as far as the knees. Very tired through painful sleepless nights and low mood through not being able to see an end to it. It is worse when sitting down for long periods and best when standing but although i enjoy walking - i pay for it later. The only painkiller that works completely for me is Tramadol but i now realise that it is this that causes the other symtoms i've had throughout this year which is a general feeling of feeling ill, sick and dizzy. (this happens only when i've tried to not take the pills cos the pains not so bad that day but at the time didn't recognise the symptoms for what they really were) Today is my 3rd day of the slow release reduced dose and first day back at work since the lap. Actually managed to get to about 2pm before having to call it a day as couldn't concentrate cos of both the pain (the low dose just dosen't cut it) and the withdrawel symptoms. Hopefully each day will get a bit better.

    Good luck x

  • Hey, I just wanted to let you know that my doctor told me that you can have endo and not be able to see it. He said something about it being in a place they can't see. 

  • PLease read my post below..im a nurse and Tramadol is not an evil drug !"!..you need to get a good GP/Endo consultant or ask to be referred to a pain clinic where they look at all ways of handling pain. Scaremongering or believing all layman say not helpful to you . Good Luck

    Jan :)

  • Too much of any drug can be dangerous and it needs monitored. I take Tramadol x1/day 50 mg for Endo pain and its been a lifesaver!

  • I am so sorry to hear you've gone through this. I was rushed into A&E by ambulance for exactly the same reason. I had a tummy bug a week after my last lap had been taking tramadol for 6 months daily and because of being constantly sick for 24 hours I couldn't help not taking this pain killer and had exactly the same withdrawal you are talking about.

    However!! Every pain killer out there is addictive and you should never just stop taking any pain killer if you've been on it for more than a week even. I still take tramadol as it's the one pain killer I know works for me.

    Lillil - It sounds to me like you're suffering with restless leg syndrome. I've had this since I was a child and tramadol is a treatment for this so if you stopped taking it then that might be why you're getting the "wiggly legs" (as I call it). I even get it in my arms and sometimes my face which is amazingly hilarious to other people lol.

    Tramadol is a very good pain killer but it does need to be treated with care. As I say any pain killer is addictive not just tramadol, codine is even worse if I'm honest. All pain killers have side effects and they react differently to everyone, you just have to find one that doesn't have as many side effects for you.

    Have you had your bowels investigated hun? I have IBS (or something thats thy cant find) and I know pain killers make all that worse so I have to take other medication to help with those symptoms. If they found nothing in your lap that doesn't nessicarily mean there's nothing wrong. I was told in my second lap (after them finding endo in my first) that there was nothing wrong only for them to do an internal ultra sound and diagnose me with adenomyosis.

    Hope you manage to find a proper diagnosis and treatment hun, constant pain is so depressing :( hugs xxxxx

  • Hi..I am aware as a nurse of codeine and Tramadol issues however Tramadol has been my life saver in terms of pain for Endo and is monitored by pain clinic and GP. Its not an addiction if you need it for pain!!! although ytou have to be careful. Amytriptiliyne is an anti depressant..and also used for neuralgic pain and other things...I hate it as it is sedative and doesn't agree with me..so there you are...people have to find the right drugs for them and you need to get a good Doc to support you with right drug and DON'T ever try and detox yourself off opiates (T) etc..your GP can help..good luck jan

  • Hi,

    as you say different things suit different people. However, i still think people should be warned of these things before being prescribed them especially long term. I'm afraid that i have to disagree with you about a drug not being an addiction if you need it for pain and yes it was my life saver too. However, at the times when i was not in pain and wouldn't have needed to take any kind of painkiller, i found i had no choice but to eventually take the Tramadol (quite a high dose) to just stop me from feeling so bad and experiencing withdrawal symptoms. This is the last thing you want when you actually had the chance to have a pain free, drug free day.

    So my original warning stands. Think carefully and really assess your pain before leaping into rash decisions especially if you are not given all the information. Now when i look back over the past year, much of my missing out on things for feeling so crappy has been due to not taking the Tramadol - not the actual pain. Its took all this while to realise and explains why i've gradually been feeling worse, not better. I am now on a withdrawal plan and manage my pain differently. The actual pain is not so well controlled but i feel a whole lot better already. At the moment the withdrawal symptoms kick in about 2-3 hours before next pill is due and getting better every day. I feel that i have already claimed some of my life back.

  • Sad to hear you are going through a hard time stopping Tramadol. I need to say that it was prescribed to me after my last lap and apart from constipating me (which I have been warned about) I do not find any issues with it. 

    I need to agree that as with any medication, one can get addicted to it and withdrawing should be gradual if you have been on it for a long time. I hope that all goes well for you in finding what causes your pain x

You may also like...